There's a new warning about a fruit enjoyed by Americans every day, one which can trigger an overdose of popular drugs.
A new study says eating grapefruit or drinking grapefruit juice can cause terrible consequences if it interacts with medication you're taking, according to ABC News.
In the past five years the number of medications affected by grapefruit has more than quadrupled from just 17 drugs to85 different medications.
The drugs include statins to lower cholesterol, heart drugs, common types of sleeping pills, antibiotics, seizure medications and anti-cancer drugs.
As little as one glass of juice or one grapefruit is enough to have an effect, according to ABC News.
Those effects last up to 24 hours, so even if you have grapefruit hours before or after your medication, it can still cause a problem.
What happens is that the chemical in grapefruit prevents your body from breaking down the medication so more of the drug gets into your system, basically causing an overdose.
The effects can be severe, including sudden death from heart rhythm problems, kidney failure, breathing problems, blood clots and more.
The answer? Every time you are prescribed a new drug ask if there are any foods or medicines to worry about interacting with it.
See the NEXT PAGE for a list of medicines to avoid with grapefruit.
Drugs that may cause a dangerous interaction with grapefruit ( Courtesy: ABC News)